MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 4.5MM CORTEX SCREW SELF-TAPPING 38MM; SCREW, FIXATION, BONE

OBERDORF SYNTHES PRODUKTIONS GMBH 4.5MM CORTEX SCREW SELF-TAPPING 38MM; SCREW, FIXATION, BONE
Model Number 214.838
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional patient identifier: (b)(6).Patient age, date of birth, and weight not available for reporting.Additional product code: ktt.Device malfunctioned intra-operatively and was not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Facility address and telephone not available for reporting.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported during a right hip surgical procedure on (b)(6) 2018, while placing two (2) separate cortical screws, the screw heads broke, leaving the broken screw in the patient.Surgery was completed with no reported delay.This report is for one (1) 4.5mm cortex screw.This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A device history record review was performed for the subject device: part: 214.838.Lot: l659469.Manufacturing site: (b)(4).Release to warehouse date: 20.Nov.2017.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The review has shown that the screw was made out of blank 214.038.999 with lot h440056.Therefore an additional dhr review from monument is needed: blank manufacturing location: (b)(4).Manufacturing date: moved to blank storage on (b)(6) 2017.Part #: 214.038.999, lot#: h440056 (non-sterile) - 4.6mm screw blank 38mm 04.5 cortex screw w/3.5 hex.Quantity: 960.Components part 13008 lot h210706 meet specification.Raw material was provided by carpenter technology corporation.Certificate of tests provided by carpenter meet specification.Raw material receiving/put away checklist meets specification.No ncrs were generated during production.Review of the device history record(s) showed that there were no other issues during the manufacture of the product that would contribute to this complaint condition.A product development investigation was performed for the subject device: it is reported that during a right hip procedure on march 7, 2018 while placing two cortical screws the heads broke, leaving the screw inside the patient.There is no report of surgical delay and procedure completed.There are 2 devices in this complaint.This complaint is confirmed.The returned cortical screw is broken as reported.The oblique break occurred at the second most proximal threadform and only the screw head with a portion of 2 shaft threadforms was returned.The material surface at the fracture site appears homogeneous when viewed under 5x magnification.It was reported that the distal threaded shaft section of the screw remains in the patient.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition as the returned device is already broken.No new malfunctions were identified as a result of the investigation.The returned screw was manufactured in november 2017.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The review has shown that the screw was made out of blank 214.038.999 with lot h440056.Therefore, an additional dhr review from monument is needed: blank manufacturing location: monument manufacturing date: moved to blank storage on 22-sep-2017 part #: 214.038.999, lot#: h440056 (non-sterile) - 4.6mm screw blank 38mm 04.5 cortex screw w/3.5 hex.Quantity: 960.Components part 13008 lot h210706 meet specification.Raw material was provided by carpenter technology corporation.Certificate of tests provided by carpenter meet specification.Raw material receiving/put away checklist meets specification.No ncrs were generated during production.Review of the device history record(s) showed that there were no other issues during the manufacture of the product that would contribute to this complaint condition.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr and therefore further material testing was determined to not be required.Tabulated product drawing 214_814 (made to & current revision) for the family of 4.5mm self-tapping cortex screws was reviewed during this investigation.The 4.5mm cortex screws are implants routinely used in the 4.5mm va-lcp curved condylar plate system.No product design issues or discrepancies were observed.An accurate relevant dimensional inspection could not be performed on the returned part due to the oblique fracture angle and not returned threaded shaft section.No product design issues or manufacturing discrepancies were observed during this investigation.A definitive root cause for this complaint could not be determined based on the reported information.However, it is most likely due to over-torquing the device or inserting the screw into hard bone or not predrilling prior to attempted insertion.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Corrected data: udi.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Date returned to manufacturer.Subject device has been received and is currently in the evaluation process.Corrected data: device malfunctioned intra-operatively and was not implanted / explanted.Physical manufacture location, date of manufacture.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.5MM CORTEX SCREW SELF-TAPPING 38MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7393703
Report Number8030965-2018-52738
Device Sequence Number11036028
Product Code HWC
UDI-Device Identifier10886982154682
UDI-Public(01)10886982154682(10)L659469
Combination Product (Y/N)N
Initial Reporter CountryCS
PMA/510(K) Number
K112583
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number214.838
Device Catalogue Number214.838
Device Lot NumberL659469
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2018
Initial Date Received by Manufacturer 03/07/2018
Supplement Date Received by Manufacturer04/11/2018
06/04/2018
Initial Report FDA Received Date04/03/2018
Supplement Report FDA Received Date05/02/2018
06/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1